MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II BICONVEX PAT 23MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GNS II BICONVEX PAT 23MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420566
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 01/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after tka surgery had been performed on (b)(6) 2024, the patient experienced hemarthrosis and muscle weakness was also observed.This adverse event was treated by removing hemarthrosis several occasions by draining it.Current health status of patient is unknown.No further complications were reported.
 
Additional Manufacturer Narrative
D10: concomitant devices.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per complaint details, the patient experienced hemarthrosis and muscle weakness within a month post total knee arthroplasty.Reportedly, this adverse event was treated by removing hemarthrosis on several occasions by draining it.No further complications were reported; however, the surgeon wants to know possible factors.Hemarthrosis is a known, albeit uncommon, potential occurrence post total knee arthroplasty which may be associated with anticoagulation therapy, bleeding disorder, trauma/vascular injury/surgical trauma, and impingement/component malpositioning, among others.Muscle weakness is a well-known possible post-total knee arthroplasty occurrence often associated with surgical/tourniquet trauma, acute post-op swelling, and pain.It was communicated that the requested medical documentation was not available, and the current health status of patient is unknown; therefore, definitive contributing clinical factors cannot be concluded.Based on the limited information provided, a component malperformance cannot be confirmed.The patient impact beyond the reported recurrent hemarthrosis and muscle weakness early post-total knee arthroplasty with unspecified intervention to drain hemarthrosis on several occasions cannot be determined.For the patellar component, a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the other reported devices, the batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history revealed a similar event for the patellar component over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the other devices, the review of complaint history for the previous 12 months did not reveal similar events.A review of the instructions for use documents for knee systems revealed in warnings and precautions, postoperative section that use extreme care in patient handling is needed and postoperative patient care and directions and warnings to patients by physicians are extremely important.Protected weight bearing with external support is recommended for a period of time to allow healing.Normal daily activity may be resumed at the physician¿s direction.Patients should be directed to seek medical opinion before entering potentially adverse environments that could affect the performance of the implant.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GNS II BICONVEX PAT 23MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18751550
Report Number1020279-2024-00414
Device Sequence Number11721998
Product Code JWH
UDI-Device Identifier03596010208255
UDI-Public03596010208255
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71420566
Device Lot Number23HM09868
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2024
Supplement Date Received by Manufacturer02/06/2024
04/04/2024
Initial Report FDA Received Date02/21/2024
Supplement Report FDA Received Date04/04/2024
04/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 74022126 / LOT: UNKOWN; PN: 74022226 / LOT: UNKNOWN; PN: 74027262 / LOT: UNKOWN
Patient SexUnknown